Texas, 2018

Damaging Winds and High Wind in Texas, June 7 to 8, 2018

June 7 to 8, 2018 · NWS OUN · 9 events in 4 counties and zones

An MCS moving southeastward out of Kansas on the morning of the 7th brought significant flooding to central OK as well as several severe wind and hail reports. Later in the evening a second set of storms formed near the dryline in the panhandles and brought severe winds to western north Texas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An MCS moving southeastward out of Kansas on the morning of the 7th brought significant flooding to central OK as well as several severe wind and hail reports. Later in the evening a second set of storms formed near the dryline in the panhandles and brought severe winds to western north Texas. A subsequent wake low produced gusty winds over southwest Oklahoma as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 7, 2:05 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 7, 2:05 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
305 PM CDT Thu Jun 7 2018

.DISCUSSION...
Strong to occasionally severe storms across southern Oklahoma,
continue to push slowly southward this afternoon. An associated
outflow boundary extends from near Mangum to north of Vernon and
Wichita Falls, then east along the Red River. The convection
early this morning and afternoon has certainly change the airmass
across roughly the eastern two-thirds of Oklahoma with the
exception of far southeast Oklahoma. Despite decent insolation
across northwestern and west central Oklahoma, very breezy east
and southeast winds are keeping temperatures somewhat cooler.

Mid level clouds over the Texas Panhandle are moving east and
developing as a wave approaches the area from New Mexico.
Increased lift and the outflow boundary in southwest Oklahoma may
result in severe convection over the next hour or two. If storms
form, large hail and damaging wind gusts will be likely as storms
move east and southeast.

After the wave moves east of the area Friday a period of dry
weather may begin. We will keep in some slight chances of rain for
Friday evening as a few storms may move across parts of western
and northern Oklahoma.

A shortwave may skirt the southern plains on Sunday but for now will
keep POPS below 20 percent.

Thunderstorm chances may increase again by late Tuesday into
Wednesday as storms form to the north of Oklahoma and move
southward.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  93  73  94 /  20  10  10   0
Hobart OK         73  97  74  98 /  40  10  10   0
Wichita Falls TX  76  97  76  98 /  20  10  10   0
Gage OK           70  97  71 100 /  30  10  20   0
Ponca City OK     71  92  72  94 /  20  10  20   0
Durant OK         74  91  73  92 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jun 7, 11:23 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1223 PM CDT Thu Jun 7 2018

OKZ004>048-050>052-TXZ083>090-081100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1223 PM CDT Thu Jun 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across parts of
western Oklahoma and western north Texas. A marginal risk covers
the rest of Oklahoma and north Texas.

.Location...
The slight risk area is generally along and west of an Alva to
Frederick and Seymour Texas line. The rest of the area is included
in a marginal risk.

.Timing...
The most likely time for severe storms will be from 1 pm through
about midnight.

.Impacts...
Hail to the size of golf balls and winds to 70 mph will be
possible with the stronger storms. Locally heavy rainfall is
also a concern with flooding possible.

.Discussion...
Scattered to widespread showers and thunderstorms will continue
to develop along and ahead of an outflow boundary this afternoon
and evening. Unstable air ahead of the boundary will result in a
risk of severe storms, especially across southwest Oklahoma and
western north Texas. Other storms are expected to develop across
the Texas Panhandle near a dryline. Storms that develop in
panhandle will move into western Oklahoma and western north Texas
during the evening

.Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
Oklahoma and western north Texas should be prepared for severe
weather operations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There will be a chance of thunderstorms Friday, and again from
Sunday night through Wednesday night. There is a Marginal Risk of
severe thunderstorms Friday, north of a line from Cheyenne to
Watonga to Stillwater.

.Heat...
High temperatures in the 90s, with heat indices around 100 are
expected through early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 7, 12:51 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
151 PM CDT THU JUN 7 2018

OKZ037-044-045-TXZ085-086-090-071915-
Tillman OK-Cotton OK-Jefferson OK-Clay TX-Wichita TX-Wilbarger TX-
151 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...southern
Cotton...southwestern Jefferson...northern Clay...Wichita and east
central Wilbarger Counties Until 215 PM CDT...

AT 147 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 4 miles north of Davidson
to near Randlett to 5 miles west of Sugden, moving south at 20 MPH.

HAZARDS INCLUDE...
Wind gusts 40 to 45 MPH...

Locations impacted include...
Wichita Falls, Burkburnett, Henrietta, Iowa Park, Electra,
Grandfield, Ryan, Petrolia, Byers, Dean, Randlett, Davidson, Jolly,
Devol, Sugden, Loveland, Sheppard AFB, Oklaunion, Pleasant Valley and
Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3390 9856 3416 9922 3438 9905 3423 9849
      3413 9796 3388 9797 3389 9798 3376 9798
TIME...MOT...LOC 1847Z 12DEG 19KT 3431 9907 3417 9851 3409 9807

MAHALE
Special weather statement, Jun 7, 1:12 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
212 PM CDT THU JUN 7 2018

OKZ040>042-046-047-051-071945-
Carter OK-Garvin OK-Johnston OK-Pontotoc OK-Marshall OK-Murray OK-
212 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR Carter...southeastern Garvin...
western Johnston...southwestern Pontotoc...northwestern Marshall and
Murray Counties Until 245 PM CDT...

AT 210 PM CDT, strong thunderstorms were along a line extending from
4 miles northwest of Fitzhugh to 3 miles southeast of Dougherty to
near Healdton, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Sulphur, Davis, Lone Grove, Healdton, Wilson, Dickson,
Mannsville, Roff, Springer, Mill Creek, Fitzhugh, Dougherty, Gene
Autry, Tatums, Ratliff City, Hickory, Graham, Reagan and Turner
Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3408 9756 3454 9756 3461 9715 3477 9683
      3454 9659 3414 9684 3407 9697
TIME...MOT...LOC 1910Z 332DEG 22KT 3469 9684 3437 9700 3421 9749

MAHALE
Special weather statement, Jun 7, 1:26 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 PM CDT THU JUN 7 2018

OKZ033-036-TXZ083>086-072015-
Harmon OK-Jackson OK-Wichita TX-Foard TX-Wilbarger TX-Hardeman TX-
226 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...
southwestern Jackson...southern Wichita...east central Foard...
Wilbarger and Hardeman Counties Until 315 PM CDT...

AT 224 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 5 miles south of Duke to 4
miles north of Vernon to 3 miles northeast of Electra to 3 miles east
of Iowa Park, moving west at 35 MPH.

HAZARDS INCLUDE...
Wind gusts 40 to 45 MPH...

Locations impacted include...
Northern Wichita Falls, Vernon, Quanah, Iowa Park, Electra,
Chillicothe, Eldorado, Sheppard AFB, Harrold, Goodlett, Lockett,
Medicine Mound, Fargo, Odell, Oklaunion, Grayback, Pleasant Valley,
Haynesville, Rayland and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3454 10000 3465 9954 3422 9922 3395 9843
      3385 9892 3401 9951 3410 9977 3443 10000
TIME...MOT...LOC 1924Z 76DEG 32KT 3458 9958 3421 9931 3405 9886 3396
9861

MAHALE
Special weather statement, Jun 7, 1:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
228 PM CDT THU JUN 7 2018

TXZ085-072000-
Wilbarger TX-
228 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Wilbarger County
Until 300 PM CDT...

AT 224 PM CDT, a strong thunderstorm was located 4 miles west of
Fargo, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3422 9943 3432 9946 3439 9930 3424 9921
TIME...MOT...LOC 1924Z 247DEG 6KT 3430 9935

MAHALE
Local storm report, Jun 7, 1:29 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
229 PM CDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND GST     1 NW SULPHUR            34.52N 96.99W
06/07/2018  M58 MPH          MURRAY             OK   AWOS

            58 MPH GUST MEASURED AT SULPHUR MUNINCIPAL
            AIRPORT.

&&

PW
Special weather statement, Jun 7, 1:52 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CDT THU JUN 7 2018

OKZ033-034-036-072030-
Harmon OK-Greer OK-Jackson OK-
252 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Harmon...south
central Greer and northwestern Jackson Counties Until 330 PM CDT...

AT 248 PM CDT, a strong thunderstorm was located near Duke, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Duke and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3458 9969 3472 9972 3478 9945 3465 9939
TIME...MOT...LOC 1948Z 250DEG 23KT 3466 9963

MAHALE

The radar

The Altus AFB radar (KFDR), 87 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 4 thunderstorm wind. Local standard time, as filed.

High Wind, Archer

When
June 7, 2:20 PM CST
Where
Archer forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Passing outflow boundary produced strong winds that downed power lines in Archer City.

Thunderstorm Wind, Knox

When
June 7, 4:25 PM CST
Where
Knox County, 8.75 mi WNW of Truscott
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.800, -99.950

No damage reported.

Thunderstorm Wind, Foard

When
June 7, 5:00 PM CST
Where
Foard County, 2.86 mi W of Thalia
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.980, -99.590

Barn roof and out-building damaged.

Thunderstorm Wind, Knox

When
June 7, 5:43 PM CST
Where
Knox County, Knox City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.420, -99.820

No damage reported.

Thunderstorm Wind, Knox

When
June 7, 5:45 PM CST
Where
Knox County, 2.96 mi ENE of Munday
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.460, -99.580

Power poles downed over highway 277 between Munday and Goree.

High Wind, Wichita

When
June 7, 11:14 PM CST
Where
Wichita forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Reported by Sheppard Air Force Base ASOS in Wichita Falls.

High Wind, Wichita

When
June 7, 11:15 PM CST
Where
Wichita forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Trees and power poles damaged. Reported near Wichita Falls.

High Wind, Wichita

When
June 8, 12:00 AM CST
Where
Wichita forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Reported by Kickapoo Airport ASOS in Wichita Falls.

High Wind, Archer

When
June 8, 12:15 AM CST
Where
Archer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Trees damaged. Reported near Archer City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767972, 766724, 766725, 766727, 766734, 767978, 767976, 767979, 767977.